Advertisement

Algorithmica

, Volume 80, Issue 10, pp 2834–2848 | Cite as

The Induced Separation Dimension of a Graph

  • Emile Ziedan
  • Deepak Rajendraprasad
  • Rogers Mathew
  • Martin Charles Golumbic
  • Jérémie Dusart
Article
  • 263 Downloads

Abstract

A linear ordering of the vertices of a graph G separates two edges of G if both the endpoints of one precede both the endpoints of the other in the order. We call two edges \(\{a,b\}\) and \(\{c,d\}\) of G strongly independent if the set of endpoints \(\{a,b,c,d\}\) induces a \(2K_2\) in G. The induced separation dimension of a graph G is the smallest cardinality of a family \(\mathcal {L}\) of linear orders of V(G) such that every pair of strongly independent edges in G are separated in at least one of the linear orders in \(\mathcal {L}\). For each \(k \in \mathbb {N}\), the family of graphs with induced separation dimension at most k is denoted by \({\text {ISD}}(k)\). In this article, we initiate a study of this new dimensional parameter. The class \({\text {ISD}}(1)\) or, equivalently, the family of graphs which can be embedded on a line so that every pair of strongly independent edges are disjoint line segments, is already an interesting case. On the positive side, we give characterizations for chordal graphs in \({\text {ISD}}(1)\) which immediately lead to a polynomial time algorithm which determines the induced separation dimension of chordal graphs. On the negative side, we show that the recognition problem for \({\text {ISD}}(1)\) is NP-complete for general graphs. Nevertheless, we show that the maximum induced matching problem can be solved efficiently in \({\text {ISD}}(1)\). We then briefly study \({\text {ISD}}(2)\) and show that it contains many important graph classes like outerplanar graphs, chordal graphs, circular arc graphs and polygon-circle graphs. Finally, we describe two techniques to construct graphs with large induced separation dimension. The first one is used to show that the maximum induced separation dimension of a graph on n vertices is \(\Theta (\lg n)\) and the second one is used to construct AT-free graphs with arbitrarily large induced separation dimension. The second construction is also used to show that, for every \(k \ge 2\), the recognition problem for \({\text {ISD}}(k)\) is NP-complete even on AT-free graphs.

Keywords

Induced separation dimension Vertex ordering Acyclic orientation Asteroidal triples 

Mathematics Subject Classification

05C75 05C62 05C85 

References

  1. 1.
    Alon, N., Basavaraju, M., Chandran, L.S., Mathew, R., Rajendraprasad, D.: Separation dimension of bounded degree graphs. SIAM J. Discrete Math. 29(1), 59–64 (2015)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Basavaraju, M., Chandran, L.S., Golumbic, M.C., Mathew, R., Rajendraprasad, D.: Boxicity and separation dimension. In: Graph-Theoretic Concepts in Computer Science : Proceedings of the 40th International Workshop on Graph-Theoretic Concepts in Computer Science, WG 2014. LNCS, vol. 8747, pp. 81–92. Springer International Publishing, (2014)Google Scholar
  3. 3.
    Basavaraju, M., Chandran, L.S., Golumbic, M.C., Mathew, R., Rajendraprasad, D.: Separation dimension of graphs and hypergraphs. Algorithmica 75, 187–204 (2015)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. SIAM, Philadelphia (1999)CrossRefMATHGoogle Scholar
  5. 5.
    Broersma, H., Patel, V., Pyatkin, A.: On toughness and Hamiltonicity of \(2K_2\)-free graphs. J. Graph Theory 75(3), 244–255 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cameron, K.: Induced matchings. Discrete Appl. Math. 24(1), 97–102 (1989)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Cameron, K.: Induced matchings in intersection graphs. Discrete Math. 278(1), 1–9 (2004)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Cameron, K., Sritharan, R., Tang, Y.: Finding a maximum induced matching in weakly chordal graphs. Discrete Math. 266(1), 133–142 (2003)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Chang, J.-M.: Induced matchings in asteroidal triple-free graphs. Discrete Appl. Math. 132(1), 67–78 (2003)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chung, F.R.K., Gyárfás, A., Tuza, Z., Trotter, W.T.: The maximum number of edges in \(2K_2\)-free graphs of bounded degree. Discrete Math. 81(2), 129–135 (1990)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Chvátal, V., Hammer, P.L.: Aggregation of inequalities in integer programming. Ann. Discrete Math. 1, 145–162 (1977)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Corneil, D.G., Stacho, J.: Vertex ordering characterizations of graphs of bounded asteroidal number. J. Graph Theory 78(1), 61–79 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Eaton, N., Faubert, G.: Caterpillar tolerance representations. Bull. Inst. Comb. Appl. 64, 109–117 (2012)MathSciNetMATHGoogle Scholar
  14. 14.
    Fishburn, P.C., Trotter, W.T.: Dimensions of hypergraphs. J. Comb. Theory Ser. B 56(2), 278–295 (1992)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Gavril, F.: Maximum weight independent sets and cliques in intersection graphs of filaments. Inf. Process. Lett. 73(5), 181–188 (2000)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Elsevier, Amsterdam (2004)MATHGoogle Scholar
  17. 17.
    Golumbic, M.C., Lewenstein, M.: New results on induced matchings. Discrete Appl. Math. 101(1), 157–165 (2000)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Golumbic, M.C., Trenk, A.N.: Tolerance Graphs. Cambridge University Press, Cambridge (2004)CrossRefMATHGoogle Scholar
  19. 19.
    Habib, M., Paul, C., Telle, J.A.: A linear-time algorithm for recognition of catval graphs. In: Eurocomb 2003: European Conference on Combinatorics, Graphs Theory and Applications (2003)Google Scholar
  20. 20.
    Lovász, L: Coverings and colorings of hypergraphs. In: Proceedings of 4th Southeastern Conference on Combinatorics, Graph Theory, and Computing, pp. 3–12. Utilitas Mathematica Publishing, Winnipeg (1973)Google Scholar
  21. 21.
    Lozin, V.V., Kaminski, M.: Coloring edges and vertices of graphs without short or long cycles. Contrib. Discrete Math. 2(1), 61–66 (2007)MathSciNetMATHGoogle Scholar
  22. 22.
    Lozin, V.V., Mosca, R.: Independent sets in extensions of \(2K_2\)-free graphs. Discrete Appl. Math. 146(1), 74–80 (2005)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Mycielski, J.: Sur le coloriage des graphes. Colloq. Math. 3, 161–162 (1955)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Roberts, F.S.: On the boxicity and cubicity of a graph. In: Tutte, W.T. (ed.) Recent Progresses in Combinatorics, pp. 301–310. Academic Press, New York (1969)Google Scholar
  25. 25.
    Telle, J.A.: Tree-decompositions of small pathwidth. Discrete Appl. Math. 145(2), 210–218 (2005)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of Computer Science, The Caesarea Rothschild InstituteUniversity of HaifaHaifaIsrael
  2. 2.Department of Computer ScienceIndian Institute of TechnologyKharagpurIndia

Personalised recommendations